Hail, Republic
- When
- September 3, 3:10 PM CST
- Where
- Republic County, 5 mi NNW of Courtland
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.847, -97.936
A small cluster of Supercell Thunderstorms developed during the late afternoon hours on September 3rd. The storms developed in a Northwest Flow Regime characterized by strong directional wind shear however limited moisture precluded a more widespread event and helped to keep the hazards confined to large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A small cluster of Supercell Thunderstorms developed during the late afternoon hours on September 3rd. The storms developed in a Northwest Flow Regime characterized by strong directional wind shear however limited moisture precluded a more widespread event and helped to keep the hazards confined to large hail and damaging winds. No tornadoes occurred during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 3, 1:59 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 259 PM CDT THU SEP 3 2009 .DISCUSSION... UPPER LOW SPINNING OVER NEBRASKA ATTM...WITH RAIN SHOWERS AND THUNDERSTORMS DEVELOPING UNDERNEATH. PIECE OF ENERGY EJECTING INTO NORTH CENTRAL KS THROUGH THE BASE OF THE TROF KICKING OFF STORMS IN INSTABILITY AXIS. TURNING OF THE WINDS THROUGH THE LOWER LEVELS MAKING FOR ENHANCED ROTATION...AND QUICK DEVELOPMENT OF CU IMPLIES BETTER STRETCHING THROUGH THE COLUMN. WILL MONITOR THIS AREA FOR NEXT HOUR OR SO...WITH AN OUTER CHANCE OF A BRIEF WEAK SPINUP NOT OUT OF THE QUESTION. LOCALLY HEAVY RAINFALL ALSO POSSIBLE AS STORMS ARE SLOW MOVING AND MAY SLIDE OVER SAME AREA. MAIN UPPER LOW DROPS SLOWLY SOUTHWARD INTO THE AREA OVERNIGHT AND THROUGH TOMORROW. MID LEVEL FRONT AND ISENTROPIC LIFT ONCE AGAIN SHUNTED FARTHER WEST OF OUR CWA...SO PRIMARY FORCING MECHANISMS WILL BE LIFT ASSOCIATED WITH THE SYSTEM ITSELF AND LEAD IMPULSE ASSOCIATED WITH IT. HAVE BEEN A BIT BROADBRUSH ABOUT POPS BUT CARRYING MID CHANCE POPS THROUGH THE NIGHT AS MODELS STILL DIFFERING SOMEWHAT ON PLACEMENT OF BETTER QPF. THINK WELL SEE SLIGHTLY HIGHER NUMBERS OVER NORTHEAST KANSAS INTO EAST CENTRAL BUT COULD GET SOME ENHANCEMENT IN CENTRAL COUNTIES IF BOUNDARY COMES SLIGHTLY FARTHER EAST. HAVE SLIGHTLY WARMER OVERNIGHT LOWS CONSIDERING CLOUDS...THEN COOL HIGHS ONLY MIXED TO 900MB IN THE LOW TO MID 70S. 67 EXTENDED FORECAST...FRIDAY NIGHT THROUGH THURSDAY. MINOR CHANGES MADE TO ONGOING FORECAST. SLOW MOVING UPPER LOW WILL BE LOCATED ACROSS THE U.S. INTERIOR HIGHLAND AT THE START OF THE PERIOD. THE LOW WILL BE SLOW TO EJECT NORTHEASTWARD...FINALLY REACHING PORTIONS OF THE OHIO VALLEY BY THE END OF THE WEEKEND. THE CLOSE PROXIMITY OF THE LOW PRESSURE ALONG WITH A MOIST BOUNDARY LAYER AND WEAK ASCENT WILL PROVIDE A SLIGHT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS ACROSS PORTIONS OF EAST CENTRAL KANSAS FRIDAY NIGHT INTO SUNDAY. THEREAFTER...UPPER LEVEL RIDGING WILL BUILD IN BEHIND THE LOW PRESSURE SYSTEM ACROSS THE CENTRAL CONUS MONDAY INTO TUESDAY. REMOVED PRECIPITATION CHANCES FOR TUESDAY AS UPPER LEVEL RIDGE APPEARS STRONGER AND MODELS FAILED TO SUGGEST A LEAD SHORTWAVE TROUGH AS PREVIOUS RUNS HAD SUGGESTED. HIGHLY AMPLIFIED TROUGH WILL MOVE ACROSS THE NORTHERN PLAINS BY MIDWEEK...WITH AN ACCOMPANYING COLD FRONT SLIDING INTO PORTIONS OF THE CENTRAL CONUS. THIS WILL BRING OUR NEXT SHOT OF WEATHER IN THE FORM OF THUNDERSTORMS TUESDAY NIGHT INTO THURSDAY AS THE COLD FRONT MOVES THROUGH. AS FOR TEMPERATURES...READINGS WILL REMAIN AT OR BELOW NORMAL LEVELS FOR EARLY SEPTEMBER. NO OTHER IMPACTS ARE ANTICIPATED THROUGH THE EXTENDED. BLAIR && .AVIATION... TRICK TO FORECAST WILL BE ARRIVAL TIME OF LOW CIGS AND SHOWERS. COMPLEX IS A SLOW MOVER UP IN NEBRASKA AND SLOWLY MAKING PROGRESS SOUTH. CIGS AT THIS TIME ARE RUNNING 004-009 WIDESPREAD WITH THE SYSTEM. WILL GO WITH A 08-09Z START TIME FOR CIGS BLO010 AND MONITOR FOR ONSET OF PRECIP. MODELS DIFFER ON HEAVIER SHOWERS ALTHOUGH THUNDER MORE LIKELY FARTHER WEST WHERE INSTABILITY IS BETTER. EXPECT AT SOME POINT OVERNIGHT SITES MAY GET A BRIEF HEAVY SHOWER BUT WILL SAVE TIMING FOR NEXT ISSUANCE AS TIMING BECOMES MORE CLEAR. 67 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU SEP 3 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-042100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 358 PM CDT THU SEP 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTH CENTRAL KANSAS THIS AFTERNOON. ISOLATED SEVERE WEATHER WILL BE POSSIBLE...WITH HAIL UP TO QUARTER SIZE THE MAIN SEVERE WEATHER THREAT. A BRIEF TORNADO WILL ALSO BE POSSIBLE THIS AFTERNOON WITH FAVORABLE LOW LEVEL SHEAR...SUFFICIENT INSTABILITY AND LOW CLOUD BASES. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA...BUT THE PROBABILITY FOR SEVERE WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. ANOTHER CHANCE OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED ACROSS NORTH CENTRAL KANSAS DURING THE AFTERNOON HOURS. BLAIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT THU SEP 3 2009 KSZ008-032045- REPUBLIC- 317 PM CDT THU SEP 3 2009 ...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY... THROUGH 345 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 15 MPH ACROSS PORTIONS OF NORTH CENTRAL REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO HALF INCH SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NARKA...MUNDEN...CUBA AND BELLEVILLE. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BLAIR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT THU SEP 3 2009 KSZ008-032145- REPUBLIC- 358 PM CDT THU SEP 3 2009 ...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY... THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 10 MPH ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE REPUBLIC AND COURTLAND. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 359 PM CDT THU SEP 3 2009 KSZ008-032145- REPUBLIC- 359 PM CDT THU SEP 3 2009 ...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY... THROUGH 445 PM CDT...A THUNDERSTORM WILL CONTINUE TO MOVE SOUTHEAST AT 15 MPH ACROSS CENTRAL AND SOUTH CENTRAL REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AGENDA AND NORWAY.
The Grand Island radar (KUEX), 68 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
14 hail, 5 thunderstorm wind. Local standard time, as filed.
A spotter estimated winds to 60 mph.
A spotter estimated 70 mph wind gusts with numerous tree limbs down. The largest was reported to be 6 inches in diameter.
A spotter estimated 70 mph wind gust.
Trained spotter reported one inch hail and estimated winds to 55 mph.
A spotter reports 65 mph estimated wind gusts and tree limbs down.
Public reported 70 mph estimated wind gust and tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195992, 196001, 196002, 196005, 196012, 196008, 196013, 196015, 196009, 196010, 196011, 196018, 196020, 196023, 196031, 196024, 196025, 196029, 196030.